Valium Addiction is Steady and Relentless

Valium Addiction is Steady and Relentless

First marketed in 1963, the benzodiazepine known as Valium has helped countless people overcome anxiety, alcohol withdrawal, and control their seizures. The drug was the first to break $100 million in revenue, and was one of the most commonly prescribed medications for Americans in 1995. Even though this medication has its place in bettering our society, it is still abused by users with and without prescriptions on a regular basis.


Still, science shows that Valium may be one of the less addictive benzodiazepines on the market. Xanax, for example, has a shorter half-life than Valium, which means that it leaves the body more quickly, causing faster withdrawals (this has been verified in a 1991 government study called Alprazolam and Diazepam: Addiction Potential). That is not to say, however, that Valium is not addictive in its own right. A 2008 government report (Abuse and Dependence Liability of Benzodiazepine-Type Drugs) reveals that withdrawal can set in “as soon as 7 days after daily exposure to diazepam [Valium]”. This goes to show that even the less addictive benzodiazepine brands are still highly habit-forming.


Even though some users were hooked within a week, “withdrawal severity did not increase with increased exposure” according to the 2008 report. In other words, the withdrawal symptoms from Valium were as intense on day 7 as they were on day 28, and they did not escalate with an increase in Valium usage. Another study using baboons, however, “concluded that the severity of withdrawal increased with the duration of the treatment”, which fully contradicts previous findings. Even though the exact intensity of withdrawal symptoms remains a point of contention, the fact remains that the daily use of Valium will almost inevitably get a person physically dependent to the point where they will show withdrawal symptoms in very little time.


Valium’s longer half-life time, along with debates about the severity of its symptoms, may give its users the false impression choosing a “safe” benzodiazepine. In truth, however, Valium is extremely dangerous unless properly prescribed. People with myasthenia gravis, liver problems, glaucoma, or breathing problems should refrain from using Valium to prevent potentially serious complications, including death. Sadly, it is not uncommon for people with these problems to abuse Valium without a prescription and severely harm themselves – another reason why benzodiazepines should not be taken without the guidance of a doctor.


Since Valium is an anti-anxiety drug, doctors tend to periodically conduct blood tests to monitor the patients for potential complications. These tests usually examine the thyroid, a gland in the neck that is responsible for producing hormones that regulate anxiety (among other functions). Oftentimes, a thyroid problem is to blame for anxiety issues, and it must be fixed immediately for the anxiety issues to be resolved. Doctors also perform liver tests to monitor for signs of neutropenia and jaundice. A street user abusing Valium would not be privy to such tests, and may actually be masking a serious thyroid or liver problem by using copious amounts of Valium as their condition deteriorates. This is a clear-cut instance of how self-medicating can do more harm than good, and why doctors are always necessary when it comes to prescribing drugs.


A person taking a normal dose of Valium may appear to be sedated, dizzy, weak, nauseous, and even have dilated eyes or start to vomit. These side effects are actually relatively normal. Someone who abuses Valium, however, will take these effects to the extreme. Be on the lookout for constant confusion or hallucinations, uninhibited behavior (sexual or otherwise), extreme depression, aggression, hyperactivity, seizures, and an inability to control the bladder. Since Valium abusers are often unaware of their addiction, it is up to their loved ones to intervene when necessary. Who knows, they may even thank you later.



No Comments

Post a Comment